Kansas, 2013

Hail and Damaging Winds in Kansas, June 15, 2013

June 15, 2013 · NWS ICT · 7 events in 5 counties and zones

Low end severe storms struck much of central Kansas with a few isolated storms forming in far southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Low end severe storms struck much of central Kansas with a few isolated storms forming in far southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 11:30 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 15, 11:30 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT SAT JUN 15 2013

UPDATED 18Z AVIATION SECTION.

.UPDATE...
ISSUED AT 1033 AM CDT SAT JUN 15 2013

A WEAK MID LEVEL IMPULSE CONTINUES TO MOVE NORTHEAST ACROSS SOUTH
CEN KS AT THIS TIME...WITH SOME WIDELY SCATTERED SHOWERS AND A FEW
STORMS ACROSS PORTIONS OF CEN KS.  EXPECT THIS WIDELY SCATTERED
SHOWER TREND TO CONTINUE ACROSS CEN AND SOUTH CEN KS FOR THE
AFTERNOON HOURS...AS DIURNAL HEATING INCREASES.  STEEP LAPSE RATES
ASSOCIATED WITH THIS COOLER AIR ALOFT MAY LEAD TO THE SHOWERS
BECOMING MORE NUMEROUS FOR THE AFTERNOON HOURS ESPECIALLY OVER SOUTH
CEN AND SOUTHEAST KS. SOME EVIDENCE OF THIS OCCURRING IS OVER CEN OK
AT THIS TIME. COULD ALSO SEE CONVECTIVE ACTIVITY INCREASING FOR
AREAS ALONG AND EAST OF THE KS TURNPIKE WHERE HIGHER SFC DEWPOINT
AIR IS LOCATED AND SBCAPE VALUES OF 600-1500 J/KG ARE LOCATED. NOT
ALOT OF SHEAR...SO NOT EXPECTING WIDESPREAD ORGANIZED CONVECTION.
EXPECTING MORE OF A SCATTERED TO ISOLATED STRONG PULSE STORMS.

KETCHAM

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 235 AM CDT SAT JUN 15 2013

DAYTIME HIGHS TODAY WILL NOT BE AS HOT COMPARED TO YESTERDAY VALUES
WHICH WILL BE A WELCOME RELIEF. MEANWHILE UPPER LEVEL LOW PRESSURE
OVER WESTERN TEXAS WILL MIGRATE SLOWLY NORTHEAST TODAY...AND
ASSOCIATED COOLER 700MB TEMPERATURES WILL GIVE WAY TO SCATTERED
SHOWERS/STORMS SPREADING OVER KANSAS. OTHERWISE ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ALONG SURFACE BOUNDARY
NEAR THE I-70 CORRIDOR LATER THIS AFTERNOON. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY OVER CENTRAL
KANSAS DUE TO INCREASED INSTABILITY/SHEAR COMBINATION. THE STORMS
COULD CONGEAL INTO A MCS TONIGHT ACROSS WESTERN KANSAS AND MOVE
EASTWARD TOWARDS CENTRAL KANSAS. ANY REMAINING THUNDERSTORMS LOOK
TO TAPER OFF EARLY SUNDAY MORNING WITH DAYTIME HEATING RECHARGING
THE ATMOSPHERE FOR ANOTHER ROUND SUNDAY AFTERNOON. WOULD EXPECT
THUNDERSTORMS TO BECOME MORE NUMEROUS IN THE AFTERNOON ESPECIALLY
ACROSS NORTHWEST KANSAS/SOUTHWEST NEBRASKA WHERE UPSLOPE
MOISTURE FLOW IS FAVORED. THIS ACTIVITY WILL THEN MOVE EASTWARD
SUNDAY NIGHT AND GROW UPSCALE INTO A FORWARD PROPAGATING MCS ALONG
THE 700MB BAROCLINIC ZONE...WHICH WILL AFFECT MUCH OF
CENTRAL/SOUTH CENTRAL KANSAS. DAMAGING WINDS AND TORRENTIAL RAINS
WOULD BE THE MAIN HAZARDS FROM THIS MCS. DRIER AND COOLER AIR TO
FOLLOW ON MONDAY AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD INTO
THE REGION.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 235 AM CDT SAT JUN 15 2013

ANOTHER VERY PLEASANT WEATHER DAY EXPECTED FOR TUESDAY AS SURFACE
HIGH PRESSURE REMAINS IN CONTROL WITH DAYTIME HIGHS IN THE 80S AND
LIGHT WINDS. NEXT CHANCE OF THUNDERSTORMS STILL SEEMS REASONABLE FOR
MID-WEEK AS GULF MOISTURE SPREADS BACK INTO THE AREA...FOLLOW BY
INCREASING HEAT FOR LATE IN THE WORK WEEK AS UPPER RIDGING AMPLIFIES
OVER CENTRAL US.

JAKUB

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1229 PM CDT SAT JUN 15 2013

A WEAK MID LEVEL IMPULSE CONTINUES TO MOVE NORTHEAST ACROSS SOUTH
CEN KS AT THIS TIME...WITH SOME WIDELY SCATTERED SHOWERS AND A FEW
STORMS ACROSS PORTIONS OF CEN KS.  EXPECT THIS WIDELY SCATTERED
SHOWER TREND TO CONTINUE ACROSS CEN AND SOUTH CEN KS FOR THE
AFTERNOON HOURS...AS DIURNAL HEATING INCREASES.  STEEP LAPSE RATES
ASSOCIATED WITH THIS COOLER AIR ALOFT MAY LEAD TO THE SHOWERS
BECOMING MORE NUMEROUS FOR THE AFTERNOON HOURS ESPECIALLY OVER SOUTH
CEN AND SOUTHEAST KS. ALREADY SEEING SIGNS OF THIS ACROSS CEN OK AT
THIS TIME.  SO SEE CONVECTIVE ACTIVITY INCREASING FOR AREAS ALONG
AND EAST OF THE KS TURNPIKE WHERE HIGHER SFC DEWPOINT AIR IS LOCATED
WITH HIGHER INSTABILITY AXIS. SO WILL GO WITH VCTS FOR MOST TAF
LOCATIONS FOR THIS DIURNALLY DRIVEN ACTIVITY...WITH VFR CEILINGS
EXPECTED.  WILL GO WITH SOME MVFR VSBYS AND A TEMPO -TSRA GROUP FOR
THE KCNU TAF AS INSTABILITY AXIS WILL BE RIGHT OVER THIS AREA FOR A
FEW ROUND OF CONVECTION BETWEEN 21Z/SAT-02Z/SUN.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  71  89  68 /  20  30  20  80
HUTCHINSON      89  69  90  68 /  50  30  30  80
NEWTON          87  70  89  68 /  30  30  20  80
ELDORADO        87  70  88  68 /  20  30  20  80
WINFIELD-KWLD   88  72  89  69 /  30  30  20  80
RUSSELL         92  68  90  66 /  50  50  30  80
GREAT BEND      91  68  90  66 /  40  40  30  80
SALINA          89  69  90  67 /  30  40  20  60
MCPHERSON       89  69  89  67 /  30  30  20  80
COFFEYVILLE     87  72  88  69 /  20  30  30  80
CHANUTE         87  70  88  68 /  20  30  30  70
IOLA            87  70  87  68 /  20  30  30  60
PARSONS-KPPF    87  71  88  69 /  20  30  30  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 11:49 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CDT SAT JUN 15 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1249 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS
AFTERNOON...HOWEVER A FEW SEVERE THUNDERSTORMS COULD MATERIALIZE
AND AFFECT CENTRAL OR SOUTHEAST KANSAS LATE THIS AFTERNOON INTO
THIS EVENING. BRIEF HEAVY DOWNPOURS...HAIL UP TO THE SIZE OF
QUARTERS AND 60 MPH WINDS WOULD BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE AGAIN FOR SUNDAY AFTERNOON AND
SUNDAY NIGHT...BUT THE BETTER CHANCES WILL OCCUR AT NIGHT OVER
CENTRAL AND SOUTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP ON
SUNDAY AFTERNOON OVER WESTERN KANSAS AND ARE EXPECTED TO FORM INTO
A LARGE COMPLEX OF THUNDERSTORMS. THIS COMPLEX OF THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS THE REGION SUNDAY NIGHT...WITH DAMAGING
WINDS AND TORRENTIAL DOWNPOURS AS THE MAIN RISK.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/KETCHAM

In the hours before

Special weather statement, Jun 15, 11:46 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT SAT JUN 15 2013

KSZ098-151830-
CHAUTAUQUA-
1246 PM CDT SAT JUN 15 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 10 MILES SOUTH OF
SEDAN...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3730 9637 3729 9596 3699 9597 3700 9637
TIME...MOT...LOC 1746Z 209DEG 17KT 3700 9622

PEARCE

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Chautauqua

When
June 15, 12:05 PM CST to 1:30 PM CST
Where
Chautauqua County, Sedan
Reported by
Amateur Radio
Coordinates
37.130, -96.180

Very heavy rains were reported by Amateur radio.

Thunderstorm Wind, Wilson

When
June 15, 12:45 PM CST to 12:47 PM CST
Where
Wilson County, 0.69 mi N of Buffalo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -95.700

Large trees were downed and one was blown into a house.

Thunderstorm Wind, Montgomery

When
June 15, 1:45 PM CST to 1:47 PM CST
Where
Montgomery County, 1.77 mi NE of Cedar Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.100, -95.630

Winds were estimated to be near 60 mph.

Thunderstorm Wind, Ellsworth

When
June 15, 5:33 PM CST to 5:35 PM CST
Where
Ellsworth County, 2.82 mi N of Holyrood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -98.410

Reported by local law enforcement.

Hail, Barton

When
June 15, 6:00 PM CST to 6:01 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.540

Thunderstorm Wind, Barton

When
June 15, 6:00 PM CST to 6:02 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.540

Reported by trained spotter.

Hail, Barton

When
June 15, 6:42 PM CST to 6:43 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463485, 463483, 463499, 463500, 463501, 463503, 463504.